Mesalamine-induced myopericarditis in children: a case report and a short revision of the literature

Mesalamine-induced myopericarditis in children: a case report and a short revision of the literature

Authors

  • Marco Lecis Post Graduate School of Pediatrics, Department of Medical and Surgical Sciences for Mother, Children and Adults, University of Modena and Reggio Emilia, Modena
  • Francesca Stefanelli Post Graduate School of Pediatrics, Department of Medical and Surgical Sciences for Mother, Children and Adults, University of Modena and Reggio Emilia, Modena
  • Federica Montanari Pediatrics Unit, Department of Mother & Child, University Hospital, Modena, Italy
  • Anna Rita Di Biase Pediatrics Unit, Department of Mother & Child, University Hospital, Modena, Italy
  • Laura Lucaccioni Pediatrics Unit, Department of Mother & Child, University Hospital, Modena, Italy
  • Lorenzo Iughetti Pediatrics Unit, Department of Mother & Child, University Hospital, Modena, Italy

Keywords:

mesalamine, myopericarditis, inflammatory bowel disease, Crohn’s disease, ulcerative colitis

Abstract

Mesalamine has a central role in the treatment of inflammatory bowel disease (IBD). Myocarditis and/or pericarditis are rare and severe side effects of mesalamine-containing drugs. We describe the case of a 14 years old boy, developing myopericarditis two weeks after starting mesalamine treatment for ulcerative colitis (UC). The adverse effect had a massive impact on the left ventricular function and required immediate intervention. Once identified as possible causative agent, mesalamine was discontinued with subsequent improvement of the clinical symptoms and laboratory findings. No recurrency nor sequelae were detected at the cardiological follow up. Mesalamine is a widely used drug for pediatric IBD treatment, although its effect on heart tissues is a rare but potentially fatal adverse reaction. At the time of presentation, in April 2021, 10 pediatric cases were reported in literature (2 children and 8 adolescents). Of them, 60% were treated with mesalamine for UC and 40% for Chron’s disease (CD). Chest pain and fever were the most common symptoms at presentation (100% and 50% respectively), cough and fatigue were less represented. None of the patients developed sequelae at follow up. In patients treated with mesalamine early recognition of side effects, drug discontinuation and accurate therapy are crucial to prevent progression of the inflammation and to avoid adverse cardiovascular outcomes. 

References

Loftus EVJr, Kane SV, Bjorkman D. Systematic review: short-term adverse effects of 5-aminosalicylic acid agents in the treatment of ulcerative colitis. Alimentary Pharmacology and Therapeutics. 2004;19(2):179-89. doi: 10.1111/j.0269-2813.2004.01827.x.

Perez-Colon E, Dadlani GH, Wilmot I, Miller M. Mesalamine-induced Myocarditis and coronary vasculitis in a pediatric ulcerative colitis patient: a case report. Case Rep Pediatr. 2011;2011:e524364. doi: 10.1155/2011/524364.

Taha ME, Abdalla A, Al-Khafaji J, Malik S. Mesalamine-induced myopericarditis: a case report and literature review. 2019;10(1):59-62. doi: 10.14740/cr820.

Waite RA, Malinowski JM. Possible mesalamine-induced pericarditis: case report and literature review. Pharmacotherapy.2002;22(3):391-4. doi:10.1592/phco.22.5.391.33188.

Nair AG, Cross RR. Mesalamine-induced myopericarditis in a paediatric patient with Crohn's disease. 2015;25(4):783-6. doi: 10.1017/S1047951114001048.

Jenss H, Becker EW, Weber P. Pericardial effusion during treatment with 5-aminosalicylic acid in a patient with Crohn's disease. Am J Gastroenterol. 1990; 85(3):332-3.

Paschalis T, Paschalis M, Mandal Akj, Missouris CG. Plasma N-terminal pro-B-type natriuretic peptide (BNP) in mesalazine-induced myopericarditis. BMJ Case Rep 2019;12(4):e229142. doi: 10.1136/bcr-2018-229142.

Sorleto M, Dürrwald S, Wiemer M. Mesalazine-Induced Myopericarditis in a patient with a recent diagnosis of Crohn's disease: apropos of a case. Case Rep Cardiol. 2015;2015:e728310. doi: 10.1155/2015/728310.

Sentongo TA, Piccoli DA. Recurrent pericarditis due to mesalamine hypersensitivity: a pediatric case report and review of the literature. J Pediatr Gastroenterol Nutr. 1998;27(3):344-7. doi: 10.1097/00005176-199809000-00015.

Kiyomatsu H, Kawai K, Tanaka T et al. Mesalazine-induced pleuropericarditis in a patient with Crohn's disease. Intern Med. 2015;54(13):1605-8. doi: 10.2169/internalmedicine.54.4316.

Ishikawa N, Imamura T, Nakajima K, et al. Acute pericarditis associated with 5-aminosalicylic acid (5-ASA) treatment for severe active ulcerative colitis. Intern Med. 2001;40(9):901-4. doi: 10.2169/internalmedicine.40.901.

Kaiser GC, Milov DE, Erhart NA, Bailey DJ. Massive pericardial effusion in a child following the administration of mesalamine. J Ped Gastroenterol Nutr 1997; 25(4):435–8.

Atay O, Radhakrishnan K, Arruda J, Wyllie R. Severe chest pain in a pediatric ulcerative colitis patient after 5-aminosalicylic acid therapy. World J Gastroenterol. 2008;14(27):4400-2. doi: 10.3748/wjg.14.44002008 21.

Baker WL, Saulsberry WJ, Elliott K, Parker MW. Cardiac MRI-confirmed mesalamine-induced myocarditis. BMJ Case Rep. 2015; 2015:bcr2015210689. doi: 10.1136/bcr-2015-210689.

Roczek M, Polak Ł, Zielińska M, Chiżyński K. Myopericarditis in a patient with ulcerative colitis treated with mesalamine-Case report and review of the literature. J Cardiol Cases. 2014;10(3):104-107. doi: 10.1016/j.jccase.2014.05.013.

Ibrahim A, Khalil C, Megaly M, Tawadros M, Mosleh W, Corbelli J. Mesalamine-induced myocarditis in a young athlete: can he run again? Cureus. 2019;11(1):e3978. doi: 10.7759/cureus.3978.

Okoro KU, Roby MD, Bankole AA. Myocarditis secondary to mesalamine-induced cardiotoxicity in a patient with ulcerative colitis. Case Rep Med. 2018;2018:e9813893. doi: 10.1155/2018/9813893.

Merceron O, Bailly C, Khalil A, et al. Mesalamine-induced myocarditis. Cardiol Res Pract. 2010;2010:e930190. doi: 10.4061/2010/930190.

Kirstensen KS, Høegholm A, Bohr L, Friis S. Fatal myocarditis associated with mesalazine. Lancet. 1990;335(8689):605. doi: 10.1016/0140-6736(90)90387-k.

Brown G. 5-Aminosalicylic acid-associated myocarditis and pericarditis: a narrative review. Can J Hosp Pharm. 2016;69(6):466-472.

Fleming K, Ashcroft A, Alexakis C, Tzias D, Groves C, Poullis A. Proposed case of mesalazine-induced cardiomyopathy in severe ulcerative colitis. World J Gastroenterol. 2015;21(11):3376-9. doi: 10.3748/wjg.v21.i11.3376.

Agnholt J, Sørensen HT, Rasmussen SN, Gøtzsche CO, Halkier P. Cardiac hypersensitivity to 5-aminosalicylic acid. Lancet. 1989;1(8647):1135. doi: 10.1016/s0140-6736(89)92407-0.

Ali A, Kumaravel Kanagavelu AS, Rahimi A, et al. A Rare Case of mesalazine-induced acute myocarditis in a 19-yYearold female with ulcerative colitis. Cureus. 2021;13(11):e20036. doi: 10.7759/cureus.20036.

Shabtaie SA, Tan NY, Parikh RS, Papadakis KA. Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy. BMJ Case Rep. 2018;2018:bcr2017223851. doi: 10.1136/bcr-2017-223851.

Downloads

Published

21-06-2024

Issue

Section

CASE REPORTS

How to Cite

1.
Lecis M, Stefanelli F, Montanari F, Di Biase AR, Lucaccioni L, Iughetti L. Mesalamine-induced myopericarditis in children: a case report and a short revision of the literature. Acta Biomed [Internet]. 2024 Jun. 21 [cited 2024 Jul. 20];95(3):e2024035. Available from: https://www.mattioli1885journals.com/index.php/actabiomedica/article/view/15058